Florida, 2007

Hail and Damaging Wind in Florida, May 6, 2007

May 6, 2007 · NWS MLB · 6 events in 6 counties and zones

Pulse thunderstorms formed over central Florida and moved to the southeast coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Pulse thunderstorms formed over central Florida and moved to the southeast coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 6, 1:15 PM EST, 39 minutes earlier.

Area forecast discussion, May 6, 1:15 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
215 PM EDT SUN MAY 6 2007

.DISCUSSION...

THIS AFTERNOON...SYNOPTIC AND MESOSCALE INGREDIENTS ARE IN PLACE FOR
A SIGNIFICANT SEVERE WEATHER EVENT. SEE LATEST STATEMENTS FROM THE
SPC FOR AN IN-DEPTH ANALYSIS. CONVECTIVE PARAMETERS CONTINUE TO
POINT TO LARGE HAIL AS THE BIGGEST THREAT. HOWEVER...STRONG WINDS IN
EXCESS OF 50 MPH ALONG WITH AN ISOLATED TORNADO ARE ALSO POSSIBLE.

TONIGHT...LATEST GFS/NAM-WRF NOT AS INTENSE WITH THE CYCLOGENESIS
OVERNIGHT COMPARED TO PREVIOUS RUNS...THOUGH END RESULT ACROSS OUR
AREA WILL BE THE SAME. BACK-DOOR FRONTAL BOUNDARY EXTENDING FROM
THE LOW WILL SLIDE SOUTHWARD THROUGH THE FORECAST AREA. ATMOSPHERE
WILL DRY OUT FROM NORTH TO SOUTH AS THE UPPER LOW EAST OF NC DIVES
SOUTHWARD. IT WILL BECOME DOWNRIGHT WINDY THIS EVENING AS
NORTHEASTERLY WINDS REACH AS HIGH AS 20-25 MPH ALONG THE IMMEDIATE
COAST. LAKE WIND ADVISORY IS NOT REALLY APPROPRIATE FOR THE
NIGHTTIME PERIOD AND HAVE INSTEAD OPTED TO ISSUE A WIND ADVISORY FOR
VOLUSIA AND BREVARD.

&&

MONDAY THROUGH WEDNESDAY...STRONG COASTAL LOW DEEPENS AND MOVES
CLOSER TO FLORIDA MONDAY AND TUESDAY BEFORE MOVING BACK NORTH TOWARD
CAROLINAS COAST. THIS WILL BE A MAJOR MARINE EVENT AND HIGH SURF
ADVISORY WILL BE IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY
EVENING.  BREEZY CONDITIONS ALONG THE COAST THROUGH THE PERIOD WITH
STRONG GUSTY WINDS IN THE AFTERNOONS INLAND. WIND ADVISORIES FOR
COASTAL VOLUSIA AND BREVARD COUNTIES ON MONDAY MAY NEED TO BE
EXPANDED OR CONTINUED IN TUESDAY. WE WILL BE ON THE DRY SIDE
OF THE LOW MONDAY SO CHANCES OF RAIN ARE MINIMAL EXPECT OVER THE
COASTAL WATERS. SCATTERED RAIN SHOWERS WITH THE LOW FROM LATE MONDAY
THROUGH EARLY WEDNESDAY THEN IMPROVING CONDITIONS AS LOW BEGINS TO
LOSE ITS GRIP ON THE AREA.

THURSDAY THROUGH SUNDAY...MODELS WEAKEN COASTAL LOW DRAMATICALLY AND
IT SETTLES OVER GENERAL FLORIDA AREA AS A BROAD WEAK LOW. MODERATE
SHALLOW MOISTURE SHOULD ALLOW FOR AT LEAST A CHANCE OF ISOLATED RW
TO CONTINUE THROUGH THE PERIOD.

&&

.AVIATION...
MOIST LOWER LEVELS WILL SUPPORT TEMPO IFR/MVFR CIGS IN SCATTERED
THUNDERSTORMS THIS AFTERNOON. MOIST ONSHORE FLOW BEHIND THE FRONT
WILL PRODUCE AREAS OF MVFR STRATOCU THIS EVENING...MAINLY ALONG THE
COAST. LOOKING AHEAD...STRONG WINDS (SUSTAINED 22-28 KT WITH HIGHER
GUSTS) WILL LIKELY HAVE A SIGNIFICANT IMPACT AROUND 18Z MON.

&&

.MARINE...
TONIGHT...CONDITIONS WILL RAPIDLY DETERIORATE THIS EVENING BEHIND
THE BACK-DOOR FRONTAL BOUNDARY. GFS CONTINUES TO SHOW STRONG SCA
WINDS AND FEEL BEST COURSE OF ACTION IS TO ISSUE A GALE WARNING FOR
THE NORTHERN OFFSHORE ZONE. OTHERWISE...EXPECT SCA WINDS WITH
OCCASIONAL GUSTS TO GALE FORCE.

MONDAY THROUGH WEDNESDAY...SEAS WILL BE BUILDING RAPIDLY MONDAY IN
RESPONSE TO DEEPENING COASTAL LOW. SEAS ARE EXPECTED TO BUILD TO
AROUND 20 FEET IN THE OFFSHORE WATERS DURING THE DAY TUESDAY AND
THEN BEGIN STEADILY SUBSIDING THROUGH WEDNESDAY. SMALL CRAFT
ADVISORY CONDITIONS SHOULD LAST THROUGH TUESDAY IN THE NEARSHORE
COASTAL WATERS WITH GALE CONDITIONS IN THE 20-60NM NORTHERN SEGMENT.
WEDNESDAY WILL BE A TRANSITION DAY AS THE INFLUENCE OF THE LOW
WANES.
THURSDAY THROUGH SUNDAY...MARINE CONDITIONS SHOULD REMAIN BELOW
HIGHLIGHT CRITERIA.

&&

.FIRE WEATHER...
MONDAY THROUGH THURSDAY...MIN RHS WILL BE IN THE 40S AND RED FLAG
CONDITIONS ARE NOT EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  62  74  56  77 /  30   0  10  20
MCO  63  76  56  80 /  30   0  10  10
MLB  66  76  60  80 /  40   0  10  20
VRB  65  77  63  80 /  40   0  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...HIGH SURF ADVISORY FROM 8 AM MONDAY TO 8 PM EDT TUESDAY FOR
     COASTAL VOLUSIA-INDIAN RIVER-MARTIN-NORTHERN BREVARD-
     SOUTHERN BREVARD-ST. LUCIE.

     WIND ADVISORY FROM 11 PM THIS EVENING TO 8 AM EDT MONDAY FOR
     COASTAL VOLUSIA-NORTHERN BREVARD-SOUTHERN BREVARD.

AM...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 4 PM EDT TUESDAY
     FOR COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20
     NM-WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM
     OFFSHORE.

     SMALL CRAFT ADVISORY UNTIL 4 PM EDT TUESDAY FOR COASTAL WATERS
     FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WATERS
FROM      FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY FROM 8 AM MONDAY TO 4 PM EDT TUESDAY FOR
     WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM
     OFFSHORE.

     GALE WARNING FROM 8 PM THIS EVENING TO 8 AM EDT MONDAY FOR
     WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM
     OFFSHORE.

&&

SHORT TERM...HIRSCH
LONG TERM....HAGEMEYER
AVIATION...HIRSCH
Hazardous weather outlook, May 6, 8:17 AM EST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
917 AM EDT SUN MAY 6 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
071000-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
917 AM EDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
CONTINUED COOL TEMPERATURES ALOFT WILL COMBINE WITH INCREASING
MOISTURE AND AN APPROACHING BACK DOOR COOL FRONT TO PRODUCE
SCATTERED LIGHTNING STORMS THIS AFTERNOON. STORMS WILL MOVE TOWARD
THE SOUTHEAST WITH THE HIGHEST COVERAGE AND MOST INTENSE
STORMS EXPECTED ALONG THE EAST COAST LATE THIS AFTERNOON. IN
ADDITION TO DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES...STRONG
TO SEVERE STORMS MAY PRODUCE DAMAGING WIND GUSTS AND COIN SIZE
HAIL. MOVE INDOORS AT THE FIRST SIGN OF AN APPROACHING STORM.

...FLOOD IMPACT...
RECURRENT THUNDERSTORM ACTIVITY LATE THIS AFTERNOON MAY LEAD TO
LOCALIZED URBAN FLOODING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER
DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY.
FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF
FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.
WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN
AROUND...DONT DROWN.

...HIGH WIND IMPACT...
NORTHEAST WINDS WILL STRENGTHEN BY THIS EVENING. SUSTAINED WIND
SPEEDS WILL INCREASE TO AROUND 20 MPH WITH STRONGER GUSTS NEAR
THE EAST COAST TONIGHT.

...MARINE THUNDERSTORM GUST IMPACT...
THUNDERSTORMS MOVING SOUTHWARD ACROSS THE ATLANTIC WATERS HAVE THE
POTENTIAL TO PRODUCE WINDS IN EXCESS OF 35 KNOTS AND LOCALLY ROUGH
SEAS. SPECIAL MARINE WARNINGS MAY BE REQUIRED DURING THE
AFTERNOON. IF YOU GET CAUGHT OFFSHORE...MAKE SURE ALL SAFETY GEAR
IS AVAILABLE AND LIFE JACKETS ARE BEING WORN BY YOU AND YOUR CREW.

...WATERSPOUT IMPACT...
AN ISOLATED WATERSPOUT IS POSSIBLE IN THE STRONGEST CELLS.

...WIND AND SEA IMPACT...
STRENGTHENING NORTHEAST WINDS BEHIND THE FRONT WILL AFFECT EAST
CENTRAL FLORIDA AND THE ATLANTIC WATERS TONIGHT AND QUICKLY BUILD
SEAS TO HAZARDOUS LEVELS. WIND GUSTS TO GALE FORCE AND SEAS
BUILDING OVER 10 FEET TONIGHT WILL MAKE BOATING VERY HAZARDOUS FOR
SMALL CRAFT.

...FIRE WEATHER IMPACT...
THE COMBINATION OF VERY DRY VEGETATION AND THE POTENTIAL OF CLOUD
TO GROUND LIGHTNING STRIKES WILL RESULT IN A CONTINUATION OF THE
INCREASED FIRE DANGER ACROSS EAST CENTRAL FLORIDA TODAY.
STRENGHTENING NORTHEAST WINDS TONIGHT WILL PROMOTE THE RAPID
SPREAD OF ANY NEW OR EXISTING WILDFIRES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STRONG NORTHEAST WINDS MONDAY WILL RESULT IN CONTINUED HAZARDOUS
BOATING CONDITIONS ON THE ATLANTIC WATERS...INTRACOASTAL WATERS
AND AREA LAKES. THE WINDS ON MONDAY WILL ALSO ENHANCE THE THREAT
FOR NEW OR EXISTING WILDFIRES TO RAPIDLY SPREAD. THE STRONG WINDS
AND A BUILDING NORTHEAST SWELL WILL ALSO PRODUCE ROUGH SURF
CONDITIONS AND INCREASE THE RIP CURRENT DANGER AT AREA BEACHES.
LARGE NORTHEAST SWELLS ARE EXPECTED TO KEEP BEACH AND BOATING
CONDITIONS HAZARDOUS THROUGH THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

GLITTO/HIRSCH

In the hours before

Special weather statement, May 6, 12:48 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
148 PM EDT SUN MAY 6 2007

FLZ041-044>047-053-054-058-059-064-141-144-147-061830-
COASTAL VOLUSIA COUNTY-INDIAN RIVER-INLAND VOLUSIA
COUNTY-MARTIN-NORTHERN BREVARD COUNTY-NORTHERN LAKE
COUNTY-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD
COUNTY-SOUTHERN LAKE COUNTY-ST. LUCIE-
148 PM EDT SUN MAY 6 2007

...THUNDERSTORMS DEVELOPING RAPIDLY ACROSS LAKE...ORANGE...VOLUSIA
AND SEMINOLE COUNTIES...

AT 150 PM THUNDERSTORMS WERE BEGINNING TO DEVELOP IN THE WARM
UNSTABLE AIR OVER INLAND AREAS OF EAST CENTRAL FLORIDA BETWEEN
ORLANDO AND DAYTONA BEACH. ANOTHER LINE OF STRONG TO SEVERE
THUNDERSTORMS AHEAD OF A COLD FRONT OVER NORTHEAST FLORIDA WILL MOVE
SOOUTH INTO VOLUSIA COUNTY BEFORE 3PM. IN ADDITION THE EAST COAST
SEA BREEZE HAS FORMED ALL ALONG THE COAST OF EAST CENTRAL FLORIDA.
THIS MEANS THAT THUNDERSTORMS SHOULD DEVELOP RAPIDLY THIS AFTERNOON
AND SOME COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING STRAIGHT
LINE WINDS THE MAIN THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE.
THE GREATEST THREAT OF SEVERE WEATHER WILL LIKELY BE FOCUSED NEAR
THE EAST COAST SEA BREEZE NEAR THE COAST. THE STORMS WILL BE MOVING
TO THE SOUTH AT 20 TO 25 MPH. RESIDENTS SHOULD HEAD INDOORS AT THE
FIRST SIGN OF AN APPROACHING STORM.
Local storm report, May 6, 1:46 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
246 PM EDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     WINTER PARK             28.60N 81.34W
05/06/2007  M51 MPH          ORANGE             FL   PUBLIC

            DAVIS EQUIPMENT. SOME VERY SMALL TREE DAMAGE

&&

MRT

The radar

The Melbourne radar (KMLB), 91 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Volusia

When
May 6, 1:54 PM EST
Where
Volusia County, Farmton
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
28.850, -81.070

Hail, Brevard

When
May 6, 3:10 PM EST
Where
Brevard County, Palm Bay
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.030, -80.580

Hail, Orange

When
May 6, 3:22 PM EST
Where
Orange County, Orlando
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
28.550, -81.370

Thunderstorm Wind, Indian River

When
May 6, 3:35 PM EST
Where
Indian River County, Blue Cypress Lake
Measured
63 kt (72 mph) estimated gust
Reported by
Trained Spotter
Coordinates
27.730, -80.750

A trained spotter recorded a thunderstorm wind gust to 73 MPH at Blue Cypress Lake.

Hail, Okeechobee

When
May 6, 4:32 PM EST
Where
Okeechobee County, Okeechobee
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
27.250, -80.830

Hail, Martin

When
May 6, 5:09 PM EST
Where
Martin County, Indiantown
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
27.020, -80.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37011, 37014, 37016, 37023, 37018, 37019.